Hail, Stanton
- When
- June 29, 7:44 PM CST
- Where
- Stanton County, 3.5 mi N of Manter
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.570, -101.890
An upper level shortwave trough dipped southeast into the Central Rockies, in turn ejecting a series of H5 vort maxima out across the Western High Plains, downstream of the trough axis. Meanwhile, an attendant frontal boundary pushed through western Kansas later today while moisture continues to pool ahead of it with surface dewpoints remaining well up into the 60s(F).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level shortwave trough dipped southeast into the Central Rockies, in turn ejecting a series of H5 vort maxima out across the Western High Plains, downstream of the trough axis. Meanwhile, an attendant frontal boundary pushed through western Kansas later today while moisture continues to pool ahead of it with surface dewpoints remaining well up into the 60s(F). Substantial instability (MLCAPE values in excess of 2000 to 3000 J/kg) and steep low/mid level lapse rates under +70kt westeries aloft |set the stage for thunderstorm development in an axis of increased convergence associated with the boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 5:04 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 604 PM CDT Thu Jun 29 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 208 PM CDT Thu Jun 29 2017 Convective allowing models are fairly aggressive with respect to upscale thunderstorm growth across western into south central Kansas this evening. The old cold front has already begun to wash out with models shoeing more broad easterly surface winds heading into tonight. As earlier concerns of initial development across the far southeast have waned, models such as the HRRR have become more aggressive with the upscale growth into a qlcs wind event well into central Kansas before midnight. We've increased pops to account for these latest model runs, as well as adjusted overnight lows for early Friday morning downward. Large hail up to 2 inches may be the primary threat in the western counties while a wind threat and heavy rain threat may be more likely with time this evening into central Kansas counties. Friday the area will be under the influence of weak northeasterly surface flow, as a a midlevel shortwave move across the KS/NE line by the afternoon. This should produce scattered showers and thunderstorms through the afternoon given the average MUCAPES around 500 j/KG. .LONG TERM...(Friday night through Thursday) Issued at 208 PM CDT Thu Jun 29 2017 The front and major instability/CAPE axis moves farther southeast into the southern Plains by Saturday. Any storm threats by Saturday might be in the extreme west it at all. However, the entire southern High Plains region maintains relatively high dew points, with richer moisture not being scoured out. The GFS already has a trough across the Rockies by Sunday with vorticity advection into Kansas by Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 603 PM CDT Thu Jun 29 2017 Short term models earlier this afternoon have been in good agreement with bringing a cluster of strong to severe thunderstorms across western Kansas early tonight. Strong winds and heavy rainfall appear to be the main hazards. Timing so fair has also been in decent agreement between the last few runs so will follow the latest trend and introduce strong winds in excess of 45 knots and at least IFR visibilities and ceilings with these storms. Timing and track favors the Garden City terminal between 01z and 03z Friday and the Dodge City, Hays and possibly even Liberal terminals between 02z and 04z Friday. Once these storms pass the prevailing winds will become north northeast at 10 to 15 knots through the remainder of the night. Model soundings suggest the potential for some MVFR stratus being possible between late tonight, especially between 09z and 15z Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 60 87 / 80 30 20 0 GCK 63 82 58 88 / 60 20 20 10 EHA 62 82 59 86 / 20 20 20 10 LBL 64 84 60 88 / 50 20 20 10 HYS 63 81 59 88 / 70 30 20 0 P28 69 86 63 89 / 70 40 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 426 AM CDT Thu Jun 29 2017 KSZ030-031-043>046-061>066-074>081-084>090-300930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas this evening. The main threat will be golf ball to tennis ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible Friday with the potential for up to quarter size hail and wind gusts upward of 60 mph. Thunderstorms will then be possible nearly each day through the early part of next week. However, the potential for severe weather is low. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly east of a Garden City to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
Special Weather Statement National Weather Service Dodge City KS 746 PM CDT THU JUN 29 2017 KSZ061-074-300145- Stanton KS-Hamilton KS- 746 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHWESTERN STANTON COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 746 PM CDT/646 PM MDT/, Doppler radar was tracking a strong thunderstorm 4 miles south of Holly, or 19 miles west of Syracuse, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3807 10204 3792 10163 3761 10176 3762 10204 TIME...MOT...LOC 0046Z 300DEG 26KT 3799 10211 RBURG
The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
12 hail, 5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
The home station observed rates of 9 inches per hour. The total was 3.36 inches.
Four inch diameter tree limbs were broken by the high wind.
Tree limbs of 4 inches in diameter were blown down by the high wind.
Numerous tree limbs up to 3 inches in diameter were broken. Hail of unknown size stripped leaves from nearby corn.
Rainfall of 2.50 inches was observed.
A barn roof was torn off by the high winds. There was significant tree damage also.
Winds to 93 MPH were recorded by the home weather station before the equipment was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711345, 711346, 711347, 711348, 711349, 711350, 711351, 711357, 711352, 711353, 711359, 711364, 711355, 711360, 711361, 711358, 711362, 711363, 711356.